Iowa, 2010Damaging Winds in Iowa, September 6, 2010
September 6, 2010 · NWS ARX · 2 events in 2 counties and zones
A cold front moved across parts of northeast Iowa during the evening hours of September 6th. A broken line of thunderstorms developed along the front and produced isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across parts of northeast Iowa during the evening hours of September 6th. A broken line of thunderstorms developed along the front and produced isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 6, 2:07 PM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Sep 6, 2:07 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT MON SEP 6 2010
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
MAIN FORECAST CONCERN IS ON SEVERE WEATHER POTENTIAL TONIGHT AND THEN
WINDS BEHIND THE LOW LATE TONIGHT AND TUESDAY.
WATER VAPOR IMAGERY SHOWING A WELL DEFINED MID LEVEL SHORTWAVE
TROUGH OVER WYOMING AND MONTANA EARLY THIS AFTERNOON. 18Z SURFACE
ANALYSIS SHOWS A 998 MB LOW OVER EASTERN NEBRASKA...WITH COLD FRONT
EXTENDING BACK THROUGH CENTRAL INTO SOUTHWEST KANSAS. ELEVATED LIGHT
SHOWERS/SPRINKLES IN WARM ADVECTION REGIME PUSHING NORTHEAST ACROSS
THE FORECAST AREA...WITH MORE CONVECTION BACK JUST NORTHWEST OF THE
LOW OVER THE DAKOTAS. VISIBLE SATELLITE IMAGERY SHOWING SOME BREAKS
IN THE CLOUDS ACROSS IOWA.
06.12Z DETERMINISTIC MODELS IN GOOD AGREEMENT THROUGH THE FORECAST
PERIOD. STILL A LITTER UNCERTAIN HOWEVER ON COVERAGE OF STORMS THIS
EVENING ALONG THE COLD FRONT.
IN THE NEAR TERM...STRONG MID LEVEL SHORTWAVE TROUGH WILL ROTATE
INTO MINNESOTA THIS EVENING. MEANWHILE...SURFACE LOW OVER NEBRASKA
THIS AFTERNOON WILL LIFT NORTHEAST INTO SOUTHWEST AND WEST CENTRAL
MINNESOTA THIS EVENING. RATHER STRONG COLD FRONT ASSOCIATED WITH THIS
LOW WILL OCCLUDE THIS EVENING AS IT SWEEPS ACROSS THE FORECAST AREA
BETWEEN 00Z-05Z. EXTENSIVE CLOUD TODAY HAS LIMITED INSTABILITIES...
BUT SOME CLEARING ON VISIBLE SATELLITE IMAGERY WORKING ITS WAY
NORTHWARD ACROSS IOWA. ATMOSPHERE INITIALLY CAPPED AS SEEN ON LAPS
SOUNDINGS...BUT EXPECT COOLING ALOFT TO OCCUR WITH CAP BREAKING 23Z-
00Z. FRONT SHOULD BE SITUATED NEAR THE INTERSTATE 35 CORRIDOR AT THAT
TIME. AS LOW LEVEL JET STRENGTHENS BY 00Z..SURFACE DEWPOINTS EXPECTED
TO TO BE NEAR 60 BY THAT TIME...WITH A NARROW BAND OF MIXED LAYER
CAPES OF 1000-2000 J/KG NEAR THE FRONT. PLENTY OF DEEP LAYER
SHEAR...WITH GOOD TURNING IN THE LOWEST LAYERS PER PROXIMITY
HODOGRAPHS NEAR THE FRONT. WITH THE RICH LOW LEVEL MOISTURE
LACKING...WOULD EXPECT A SCATTERED TO BROKEN LINE OF CONVECTION TO
DEVELOP NEAR THE FRONT 23Z-00Z AND MOVE QUICKLY EASTWARD THROUGH THE
FORECAST AREA BETWEEN 00Z-05Z...AS INDICATED BY BOTH THE 06.12Z HRRR
AND 06.12 SPCWRF. GIVEN AMOUNT OF SHEAR STORMS NEAR THE
FRONT WILL BE CAPABLE OF ISOLATED TORNADOES. OTHERWISE HAIL AND
DAMAGING WINDS TO PREDOMINATE THE SEVERE THREAT THOUGH THE EVENING
HOURS.
ONCE THE FRONT MOVES THROUGH...GRADIENT REALLY TIGHTENS IN ITS WAKE.
LAPSE RATES NOT THAT IMPRESSIVE TONIGHT...BUT WILL LIKELY SEE A SOME
LOCATIONS HIT ADVISORY CRITERIA ACROSS THE WEST LATE TONIGHT.
HOWEVER...AS SYSTEM PULLS WAY TUESDAY...LOW LEVEL LAPSE RATES
INCREASE AND LIKELY WILL MIX DOWN THOSE 30 TO 40 KNOT WINDS ALOFT.
WILL GO AHEAD AND ISSUE WIND ADVISORY FOR AREAS MAINLY WEST OF THE
MISSISSIPPI RIVER FOR LATE TONIGHT INTO TUESDAY AFTERNOON...BUT WILL
HOLD OFF FOR THE AREAS EAST AND LATER SHIFTS CAN EXPAND IT FURTHER
EAST IF NEED BE. AS FOR PRECIPITATION ON TUESDAY...BEST CHANCES WILL
BE ACROSS THE NORTH NEARER THE DEPARTING LOW. WITH THE COLD ADVECTION
IN WAKE OF FRONT ALONG WITH CLOUDS...SHOWERS AND WINDS IT WILL BE A
VERY FALL LIKE DAY TUESDAY WITH TEMPERATURES STRUGGLING TO MAKE IT
OUT OF THE 50S...ESPECIALLY IN AREAS NORTH OF INTESTATE 94.
RIDGE OF HIGH PRESSURE THEN BUILDS IN FOR TUESDAY NIGHT...WITH
DECREASING CLOUDS AND LIGHTER WINDS. MODELS NOW SHOWING RIDGE AXIS
TO REMAIN ACROSS MINNESOTA AND IOWA AND 925MB WINDS TO REMAIN 10 TO
15 KNOTS. CERTAINLY CAN NOT RULE OUT VALLEY FOG...BUT WILL NOT
MENTIONED BASED ON SOMEWHAT STRONGER BOUNDARY LAYER WINDS.
TEMPERATURES TO BE RATHER COOL TUESDAY AS MENTIONED ABOVE...THEN
WARMING FOR WEDNESDAY WITH MORE SUN AND HIGH OVERHEAD. GUIDANCE
TEMPERATURES LOOK REASONABLE AND DID NOT DEVIATE VERY FAR FROM THEM.
.LONG TERM...FRIDAY THROUGH MONDAY
BIGGEST CONCERN IN THIS TIME FRAME IS HANDLING OF THE DETAILS OF THE
TROUGH EXPECTED TO AFFECT THE UPPER MISSISSIPPI RIVER VALLEY OVER THE
WEEKEND. 06.12Z DETERMINISTIC MODEL SOLUTIONS SHOWING SOME SPEED
DIFFERENCES WITH THE SYSTEM AS THE GFS IS THE MORE PROGRESSIVE
SOLUTION VERSUS THE ECMWF. GFS AND GFS ENSEMBLES SHOWING A LITTLE
BETTER CONSISTENCY FROM PREVIOUS RUNS AND HAVE LEANED TOWARDS THESE
SOLUTIONS. UPPER TROUGH TRANSLATES ACROSS THE NORTHERN PLAINS FRIDAY
AND INTO THE GREAT LAKES REGION OVER THE WEEKEND. ASSOCIATED SURFACE
FRONT REMAINS ACROSS WESTERN MINNESOTA ON FRIDAY...BUT GFS DOES SHOW
SOME WARM ADVECTION/MOISTURE TRANSPORT AHEAD OF IT INTO THE
FORECAST AREA. BEST RAIN CHANCES LOOK TO BE FRIDAY NIGHT AND
SATURDAY...WITH SYSTEM THE CLEARING OUT SATURDAY NIGHT...WITH
RIDGING IN FOR SUNDAY. BY MONDAY...GFS PUSHES A WEAK COLD FRONT INTO
THE AREA...WHILE ECMWF CONTINUES THE RIDGING IN THIS TIME FRAME.
EVEN WITH THE GFS PLACING THE FRONT INTO THE AREA...FORCING AND
MOISTURE LIMITED AND THUS WILL MAINTAIN DRY FORECAST FOR MONDAY.
TEMPERATURES LOOK TO REMAIN NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS.
&&
.AVIATION...TONIGHT AND TUESDAY
MAIN CONCERNS ARE FRONTAL PASSAGE/TSRA CHANCES THIS EVENING THEN
GRADIENT WINDS BEHIND THE FRONT FOR LATER TONIGHT/TUE.
STRONG LOW PRESSURE LIFTING FROM EASTERN NEB TO WEST CENTRAL MN THIS
EVENING WILL PUSH A COLD FRONT ACROSS THE TAF SITES IN THE 01Z-04Z
TIME FRAME THIS EVENING. SCT-BKN LINE OF SHRA/TSRA EXPECTED WITH THE
FRONTAL PASSAGE. IF THE TSRA BECOME ORGANIZED INTO A LINE ALONG THE
FRONT...AS THEY ARE EXPECTED TO...A FEW COULD BE STRONG/SEVERE WITH
STRONG/GUSTY WINDS THE MAIN THREAT. CONVERGENCE/SUBSIDENCE UNDER THE
RIGHT EXIT REGION OF THE 500-300MB JET MAX ROUNDING THE BASE OF THE
500MB TROUGH MAY LIMIT CONVECTION ALONG THE FRONT ALONG/SOUTH OF
I-90 THIS EVENING...KEEPING IT MORE SCT ALONG THE FRONT AS IT
CROSSES THE TAF SITES. DYNAMICS WITH THE STRONG PASSING SHORTWAVE
AND LOW EXPECTED TO OVERCOME THIS AND INCLUDED A 2HR TEMPO PERIOD OF
MVFR CIGS/VSBYS AND WIND 27025G40KT IN KRST/KLSE TAFS IN TSRA WITH
THE FRONTAL PASSAGE. ONCE FRONT GOES BY...GENERAL VFR CONDITIONS
EXPECTED WITH WINDS INCREASING AND GRADUALLY BECOMING WEST AND
NORTHWEST FOR TUE AS THE LOW TRACKS ACROSS LK SUPERIOR. STRONGEST
PRESSURE GRADIENT IS OVER THE AREA TUE MORNING...WITH WINDS IN THE
20-27KT G30-40KT RANGE AT THE TAF SITES FOR MUCH OF THE 09Z-19Z
PERIOD TUE MORNING/AFTERNOON. SEVERAL FM GROUPS IN THE TAFS...MOSTLY
TO DETAIL THE DIRECTION/SPEED CHANGES AS THE STRONG/CHANGING WINDS
IMPACT AIRPORT OPS/RUNWAY USE. WINDS DECREASE FOR LATER TUE
AFTERNOON/NIGHT AS LOW PULLS AWAY AND GRADIENT BEGINS TO RELAX. TAF
SITES EXPECTED TO BE ON SOUTHERN EDGE OF WRAP-AROUND MOISTURE/CLOUDS
ON TUE...WITH BKN/OVC CIGS IN THE VFR RANGE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...WIND ADVISORY FROM 1 AM TO 4 PM CDT TUESDAY FOR MNZ079-MNZ086-
MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...WIND ADVISORY FROM 1 AM TO 4 PM CDT TUESDAY FOR IAZ008-IAZ009-
IAZ010-IAZ018-IAZ019-IAZ029.
&&
SHORT/LONG TERM...RABERDING
AVIATION..........RRSHazardous weather outlook, Sep 6, 2:37 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
337 PM CDT MON SEP 6 2010
IAZ008>010-018-019-029-MNZ079-086>088-094>096-071100-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-MITCHELL-MOWER-
OLMSTED-WABASHA-WINNESHIEK-WINONA-
337 PM CDT MON SEP 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A
COLD FRONT AROUND THE INTERSTATE 35 CORRIDOR...THEN MOVE EAST ACROSS
THE ENTIRE AREA THIS EVENING. DAMAGING WINDS...LARGE HAIL AND PERHAPS
A TORNADO ARE ALL POSSIBLE WITH THIS LINE OF SHOWERS AND
THUNDERSTORMS.
IN THE WAKE OF THE STORMS...STRONG WINDS WILL DEVELOP WITH
GUSTS UP TO 45 MPH OVER OPEN AND WIND PRONE AREAS. THEREFORE...A
WIND ADVISORY IS IN EFFECT AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SECOND COLD FRONT WILL MOVE ACROSS THE AREA ON TUESDAY. IN ITS
WAKE...GUSTS OF 40 TO 50 MPH ARE POSSIBLE...ESPECIALLY OVER OPEN
AND WIND PRONE AREAS. A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM
CDT.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY. IT
IS TOO EARLY TO DISCERN IF ANY SEVERE WEATHER WILL OCCUR DURING THIS
TIME PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ011-030-WIZ017-029-032>034-041>044-053>055-061-071100-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-JACKSON-JUNEAU-
LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
337 PM CDT MON SEP 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA LATE THIS
AFTERNOON. STRONG WIND GUSTS AND LIGHTNING WILL BE THE MAIN HAZARDS
IF STORMS OCCUR.
A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A
COLD FRONT AROUND THE INTERSTATE 35 CORRIDOR...THEN MOVE EAST
ACROSS THE ENTIRE AREA THIS EVENING. DAMAGING WINDS...LARGE HAIL AND
PERHAPS A TORNADO ARE ALL POSSIBLE WITH THIS LINE OF SHOWERS AND
THUNDERSTORMS.
IN THE WAKE OF THE STORMS...STRONG WINDS WILL DEVELOP WITH
GUSTS UP TO 40 MPH OVER OPEN AND WIND PRONE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SECOND COLD FRONT WILL MOVE ACROSS THE AREA ON TUESDAY. IN ITS
WAKE...GUSTS OF 40 TO 50 MPH ARE POSSIBLE...ESPECIALLY OVER OPEN
AND WIND PRONE AREAS.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY. IT
IS TOO EARLY TO DISCERN IF ANY SEVERE WEATHER WILL OCCUR DURING THIS
TIME PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
AJ/DTJ
In the hours before
Special weather statement, Sep 6, 6:09 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
709 PM CDT MON SEP 6 2010
IAZ008>010-018-019-029-070115-
CHICKASAW-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-
709 PM CDT MON SEP 6 2010
...STRONG TO SEVERE THUNDERSTORMS APPROACHING CHICKASAW...FAYETTE...
FLOYD...HOWARD...MITCHELL AND WINNESHIEK COUNTIES...
AT 706 PM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM
30 MILES SOUTH OF MARBLE ROCK...MOVING NORTHEAST AT 70 MPH.
WIND GUSTS UP TO 60 MPH...LARGE HAIL...HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING MAY ACCOMPANY THIS THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
POWERSVILLE...OAKWOOD...BRADFORD...NASHUA...TWIN PONDS PARK AND
IONIA.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
BROOKS
Special weather statement, Sep 6, 6:22 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
722 PM CDT MON SEP 6 2010
IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-070115-
BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
TREMPEALEAU-WABASHA-WINONA-
722 PM CDT MON SEP 6 2010
AT 715 PM...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS THAT HAVE DEVELOPED ALONG THE INTERSTATE 35 CORRIDOR.
THESE STORMS WERE LOCATED FROM BEAR VALLEY TO 6 MILES WEST OF
RAMSEY...MOVING NORTHEAST AROUND 50 MPH.
WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND FREQUENT DANGEROUS
LIGHTNING MAY ACCOMPANY THESE STRONG THUNDERSTORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
LE ROY...KASSON...LIME SPRINGS...HAYFIELD...LAKE CITY...SPRING
VALLEY...WYKOFF AND STEWARTVILLE.
BROOKS
Thunderstorm Wind, Floyd
- When
- September 6, 6:40 PM CST
- Where
- Floyd County, 1.22 mi SW of Waller
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.070, -92.670
Trees were blown down over roads in the area.
Thunderstorm Wind, Chickasaw
- When
- September 6, 6:45 PM CST
- Where
- Chickasaw County, 0.87 mi ESE of Bassett
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 43.063, -92.516
Trees were blown down across a road in Bassett.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, September 6 to 13, 2010$217 million · 1 event
- Tropical Storm and Storm Surge in Texas, September 6 to 7, 2010$14 million · 9 events
- Tropical Storm and Storm Surge in Texas, September 6 to 9, 2010$2.5 million · 9 events
- Hail and Damaging Winds in Iowa, September 6, 2010$50,000 · 1 in hail · 7 events
- Hail and Lightning Strike in Wisconsin, September 6, 2010$3,000 · 1.75 in hail · 9 events
- Lightning Strike in Kansas, September 6, 20101 injured · 1 event
- Hail in Wisconsin, September 6, 20101.5 in hail · 5 events
- Hail in Wisconsin, September 6, 20101.5 in hail · 4 events
- Frost and Freeze in Oregon, September 6, 20103 events
- Frost and Freeze in Colorado, September 6 to 7, 20103 events
- Frost and Freeze in California, September 6, 20102 events
- Damaging Winds in South Dakota, September 6, 201070 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257550, 257549.